Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Jul 29, 2018, 3:21 PM EDT for Duplin County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2018, 3:21 PM EDT (19:21 UTC)
- Expired
- Jul 29, 2018, 4:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Newport/Morehead City, NC
County Duplin County, NC
The radar
The Raleigh/Durham radar (KRAX), 73 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1563 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
446
WWUS82 KMHX 291921
SPSMHX
Special Weather Statement
National Weather Service Newport/Morehead City NC
321 PM EDT SUN JUL 29 2018
NCZ090-292000-
Duplin-
321 PM EDT SUN JUL 29 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LENOIR AND
NORTHWESTERN DUPLIN COUNTIES...
At 321 PM EDT, a strong thunderstorm was located over Bowdens, or
over Warsaw, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Warsaw, Mount Olive, Bowdens, Beautancus, Faison and Calypso.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3519 7816 3518 7808 3519 7805 3519 7802
3518 7798 3517 7797 3517 7793 3515 7789
3518 7783 3517 7782 3495 7803 3492 7815
3508 7816 3509 7817
TIME...MOT...LOC 1921Z 210DEG 20KT 3504 7810
$$
SGKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jul 29, 2:01 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 29, 2:01 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
201 PM EDT Sun Jul 29 2018
.SYNOPSIS...
A stationary boundary will linger over the central and eastern
portions of North Carolina this afternoon, lifting to the north
tonight. Bermuda high pressure will remain anchored over the SW
Atlantic into next week while a broad trough of low pressure
sits over the lower MS River Valley.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1130 AM Sunday...Lowered POPs through 2 PM, indicating
scattered showers/isolated tstm coast and just slight chance of
a shower or storm inland. Still expect redevelopment of
convective activity mainly along and west of Hwy 17 after 2 PM
as we get some heating with thinning of cloudiness, thus no
change to likely POPs mid to late afternoon. Weak frontal
boundary has pushed into NW half of area and will likely act as
additional trigger for development. Conditions remain similar to
past few days with very moist airmass and expect main convective
threat to be locally heavy rain with just an isolated pulse
severe threat.
/Previous discussion/
As of 640 AM Sun...Latest sfc analysis shows weak stationary
front extending through the NE US coast, into the NC coastal
plain and the deep south this morning, with weak lows
developing along it. Front will continue to push eastward today
and stall across Eastern NC, likely providing additional focus
for convective development. Latest radar imagery shows
convection blossoming across the region today, with bulk of
precip moving along the coast. Little change to the pattern
today, deep moisture axis remains entrenched across the area
coupled with stalled surface boundary inland and weak shortwave
energy moving in from S-SW. Thus expect similar conditions to
past several days with mainly morning showers/storms across the
eastern half of area, shifting to western sections for mid to
late afternoon. Heavy rain will continue to be main threat with
these slow moving storms, esp for areas that have already
received significant rainfall over the past few days. WPC has
area outlooked in Slight to Marginal Risk of Excessive
Rainfall, with 0.5-1.5" of qpf. Models do continue to indicate
shear 25-30 kt over NW half of area which may result in slightly
more organized severe threat this afternoon and evening, with
isolated damaging wind gusts possible. Will continue high chance
to likely pops. Low level thickness values and cloud cover
support highs 80-86 degrees.
Areas of patchy fog this morning should dissipate quickly after
sunrise.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
As of 245 AM Sun...The front will likely lift back north
tonight, and expect convection to wane with loss of heating. Per
high res guidance, could see a slight lull in activity with
increasing chances late as showers try to move off the waters.
Periods of heavy rain will still be possible tonight, best
chances along the coast with PWAT values still around 2 inches.
Could see some areas of patchy fog develop again late tonight
and early Monday morning. Lows in the 70s.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 330 AM Sunday...Active pattern with scattered to numerous
showers and storms with the potential for locally heavy rains
early in the week should abate some with the precipitation
becoming more diurnally driven by late week as an upper ridge
over the Western Atlantic extends west over the Carolinas.
Monday through Tuesday...Still looking at a wet pattern as the broad
upper trough persists while a weak quasi-stationary boundary
diminishes across the area. PW values are still forecast to be AOA
2". This will contribute to scattered to numerous showers and
thunderstorms through the period with heavy rains leading to
some flooding of low lying/poor drainage areas. Relatively deep
moisture in the column will be present and mean that precip
will be a threat even during the evening and overnight as bndry
layer streamlines are off the Atlantic with decent moisture
convergence across E NC. Will continue likely pops for most of
this period. Afternoon highs held down with temps struggling
into the mid 80s due to the widespread clouds and ocnl precip.
Lows typically muggy with 70s for readings each night.
Wednesday through Saturday...The mid to late week period may
finally return to a drier regime as strong subtropical ridge
builds westward towards the eastern seaboard and forces stagnant
upper trough to the west to retreat some placing the deepest
moisture and best forcing over the western Carolinas. More
typical afternoon/early evening iso to sct convection with best
chances along the inland moving sea breeze each afternoon. Temps
will be near seasonal vals in the upper 80s inland to mid 80s
coast and lows in the 70s.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Short Term /through 18Z Monday/...
As of 201 PM Sun...Cigs have slowly come up to mainly VFR this
afternoon. Forecast is not too different from yesterday with
similar airmass and boundaries in play. Scattered to numerous
showers and storms are again expected today for all sites.
Satellite shows an agitated cumulus field near ISO and PGV and
therefore expect a short term threat at those locations in the
next few hours. Sub- VFR conditions likely in showers and
thunderstorms.
Again a lull is possible in precipitation tonight before
redeveloping again near the coast as a weak mid-level
disturbance drifts north off the Atlantic. Patchy fog and
stratus will be possible again overnight into Monday morning.
Long Term /Monday through Thursday/...
As of 330 AM Sunday...Sct to numerous showers/storms expected
into Tue. The prevailing conditions will be VFR, though TEMPO
periods of rain and thunder will lower cigs/vsbys to MVFR or
lower. By midweek a drier forecast returns as high pres from the
Atlantic builds in stronger over E NC with less convective
coverage.
&&
.MARINE...
Short Term /through tonight/...
As of 1130 AM Sunday...No significant changes to winds/seas with
update. Weak front has pushed into northern waters resulting in
some easterly winds this morning but front to return north by
evening.
/Previous discussion/
As of 640 AM Sun...Latest obs show SE to SW winds 5-15 kt with
seas 2-4 ft. A weak stationary front will drift into the area
today, and how far east the boundary is able to move will
determine wind directions. Expect winds to become more NE to E
5-10 kt this morning and early afternoon across the Albemarle
Sound and northern waters, while the Pamlico Sound and
central/southern waters remain generally S/SW 10-15 kt. The
front will lift back north tonight with winds responding and
becoming more SE/S 5-15 kt. Seas generally 2-4 ft, though could
see some 5 ft through mid morning on the outer waters south of
Hatteras.
Long Term /Monday through Thursday/...
As of 330 AM Sunday...Winds and seas typical of a mid-summer
Bermuda high pattern this period with S-SW winds 10-15 kt
Monday and again Thu and Fri. Stronger and gusty 15-20 kt winds
develop Tue through Wed as the gradient inc with approach of
Bermuda high offshore and stubborn upr low across MS Valley.
This should cause seas over the outer southern and central
waters to build to 4 to 6 ft with 3 to 5 ft northern waters Tue
afternoon into Wed. Otherwise seas are forecast to be mainly
2-4 ft Monday and Thu-Fri.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
098-103-104.
MARINE...None.
&&
SYNOPSIS...CQD
NEAR TERM...JBM/CQD
SHORT TERM...CQD
LONG TERM...JME/TL
AVIATION...JME/CQD/MS
MARINE...JME/JBM/CQDHazardous weather outlook, Jul 29, 4:29 AM EDT, 10 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 429 AM EDT Sun Jul 29 2018 NCZ029-044>047-079>081-090>094-300830- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico- 429 AM EDT Sun Jul 29 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Scattered to numerous showers and thunderstorms are expected to develop across Eastern NC today and tonight. The main threat will continue to be heavy rain, with minor flooding possible in low lying and poor drainage areas. Isolated stronger storms with damaging wind gusts will also be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The unsettled and wet pattern will continue over eastern North Carolina resulting in periods of heavy rainfall and the threat of low lying and poor drainage flooding across the area through mid next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-104-300830- Carteret-Onslow-Outer Banks Hyde- 429 AM EDT Sun Jul 29 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Scattered to numerous showers and thunderstorms are expected to develop across Eastern NC today and tonight. The main threat will continue to be heavy rain, with minor flooding possible in low lying and poor drainage areas. Isolated stronger storms with damaging wind gusts will also be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The unsettled and wet pattern will continue over eastern North Carolina resulting in periods of heavy rainfall and the threat of low lying and poor drainage flooding across the area through mid next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-300830- Outer Banks Dare- 429 AM EDT Sun Jul 29 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING NORTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. Scattered to numerous showers and thunderstorms are expected to develop across Eastern NC today and tonight. The main threat will continue to be heavy rain, with minor flooding possible in low lying and poor drainage areas. Isolated stronger storms with damaging wind gusts will also be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The unsettled and wet pattern will continue over eastern North Carolina resulting in periods of heavy rainfall and the threat of low lying and poor drainage flooding across the area through mid next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 29, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
321 PM EDT SUN JUL 29 2018
NCZ090-292000-
Duplin-
321 PM EDT SUN JUL 29 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LENOIR AND
NORTHWESTERN DUPLIN COUNTIES...
At 321 PM EDT, a strong thunderstorm was located over Bowdens, or
over Warsaw, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Warsaw, Mount Olive, Bowdens, Beautancus, Faison and Calypso.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3519 7816 3518 7808 3519 7805 3519 7802
3518 7798 3517 7797 3517 7793 3515 7789
3518 7783 3517 7782 3495 7803 3492 7815
3508 7816 3509 7817
TIME...MOT...LOC 1921Z 210DEG 20KT 3504 7810
SGKThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 9:36 PM EDT | River Flood Warning | MHX | Pitt | 55 hr |
| Jul 29, 7:56 AM EDT | Areal Flood Advisory | MHX | Carteret, Craven, Jones, Onslow | 2 hr |
| Jul 29, 2:50 PM EDT | Areal Flood Advisory | MHX | Dare | 85 min |
| Jul 29, 3:44 PM EDT | Flash Flood Warning | MHX | Dare | 6 hr |
| Jul 29, 4:04 PM EDT | Areal Flood Advisory | MHX | Duplin | 86 min |
| Jul 29, 4:34 PM EDT | Areal Flood Advisory | MHX | Beaufort, Greene, Lenoir, Pitt | 86 min |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.